ABSTRACT Purpose: Intravitreal Triamcinolone Acetonide (IVTA) is a useful treatment option for various intraocular diseases such as Macular Edema (ME). The treatment can cause several complications, including transient elevation of intraocular pressure and cataract formation. Here, we describe an atypical complication of IVTA. Case: A 60-year-old Japanese man presented with ME associated with central retinal vein occlusion. We performed intravitreal injection of 4 mg of TA. However, the drug spread behind the posterior lens capsule and also flowed into the anterior chamber. Although the amount of TA particles behind the lens capsule decreased over time, these particles persisted for more than 2 months. Conclusion: Although IVTA is an easy and effective treatment for ME, TA is harmful when injected into inappropriate regions of the eye. Accurate IVTA injection is important for effective treatment.
Cite this paper
Y. Nakaseko, M. Kamatani, M. Kondo, Y. Uji and M. Sugimoto, "Complications Following Inappropriate Intravitreal Triamcinolone Acetonide Injection," Open Journal of Ophthalmology, Vol. 2 No. 4, 2012, pp. 114-115. doi: 10.4236/ojoph.2012.24024.
 J. B. Jonas, I. Kreissig and R. Degenring, “Intravitreal Triamcinolone Acetonide for Treatment of Intraocular Proliferative, Exudative, and Neovascular Diseases,” Progress in Retinal and Eye Research, Vol. 24, No. 5, 2005, pp. 587-611. doi:10.1016/j.preteyeres.2005.01.004
 P. Massin, F. Audren, B. Haouchine, et al., “Intravitreal Triamcinolone Acetonide for Diabetic Diffuse Macular Edema: Preliminary Results of a Prospective Controlled Trial,” Ophthalmology, Vol. 111, No .2, 2004 pp. 218-224.
 C. H. Park, G. J. Jaffe and S. Fekrat, “Intravitreal Triamcinolone Acetonide in Eyes with Cystoid Macular Edema Associated with Central Retinal Vein Occlusion,” American Journal of Ophthalmology, Vol. 136, No. 3, 2003, pp. 419-425. doi:10.1016/S0002-9394(03)00228-9
 J. B. Jonas, “Intra-vitreal Triamcinolone Acetonide: A Change in a Paradigm,” Ophthalmic Research, Vol. 38, No. 4, 2006, pp. 218-245. doi:10.1159/000093796
 A. Jain, M. R. Vishwanath and S. J. Charles, “Triamcinolone PseudoCataract,” Annals of Ophthalmology, Vol. 38, No. 1, 2006, pp. 67-68. doi:10.1385/AO:38:1:67
 Y. B. Sakalar, K. Unlu, U. Keklikci, et al., “Persistent Triamcinolone Acetonide Particles on the Posterior Lens Capsule after Intravitreal Injection,” Annals of Ophthalmology, Vol. 40, No. 3-4, 2008, pp. 190-192.
 H. Hosseini, H. R. Anvari-Ardakani, et al., “Ultrasonographic Pictures of Intravitreal Triamcinolone Acetonide,” European Journal of Ophthalmology, Vol. 19, No. 2, 2009, pp. 263-267.
 L. Cheng, A. S. Banker, M. Martin, et al., “Triamcinolone Acetonide Concentration of Aqueous Humor after Decanted 20-Mg Intravitreal Injection,” Ophthalmology, Vol. 116, No. 7, 2009, pp.1356-1359.